Mississippi, 2015

Hail and Damaging Winds in Mississippi, April 19, 2015

April 19, 2015 · NWS MEG · 10 events in 6 counties and zones

A potent upper level disturbance moved out of the southern plains and across the Mid-South in advance of a strong cold front during the evening hours of April 19, 2015. Numerous thunderstorms initiated over Western Arkansas, spread east into an unstable airmass across the Mid-South and intensified during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent upper level disturbance moved out of the southern plains and across the Mid-South in advance of a strong cold front during the evening hours of April 19, 2015. Numerous thunderstorms initiated over Western Arkansas, spread east into an unstable airmass across the Mid-South and intensified during the early evening hours. Several of these storms were severe with large hail and damaging winds across North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 19, 5:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 5:31 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT SUN APR 19 2015

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT SUN APR 19 2015/

SKIES ARE PARTLY SUNNY ACROSS MOST OF THE FORECAST AREAS THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE MID 60S TO MID 70S.
SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA. THIS ACTIVITY IS NOT VERY
STRONG AND WE ARE NOT EXPECTING ANY SEVERE WEATHER FROM THESE
THUNDERSTORMS.

A COLD FRONT IS MOVING OUT OF EASTERN OKLAHOMA AND INTO WESTERN
ARKANSAS. SOME THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN
EAST TEXAS AND BEHIND THE FRONT IN CENTRAL OKLAHOMA. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
THIS EVENING AND SOME OF THIS ACTIVITY MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

THE COLD FRONT WILL BE EAST OF THE FORECAST AREA MONDAY MORNING
WITH SHOWERS ENDING OVER FAR EASTERN SECTIONS. COOLER AND DRIER
AIR WILL BE MOVING INTO THE REGION WITH HIGHS ON MONDAY IN THE
UPPER 60S TO LOWER 70S. HIGH PRESSURE WILL MOVE INTO THE REGION
MONDAY NIGHT ALLOWING SKIES TO CLEAR WHICH WILL HELP TEMPERATURES
DROP IN TO THE 40S OVER MUCH OF THE FORECAST AREA. DRY WEATHER AND
SEASONABLE TEMPERATURES WILL CONTINUE INTO TUESDAY.

BY TUESDAY NIGHT ANOTHER FRONT WILL START TO DROP SOUTH TOWARD THE
FORECAST AREA. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT AND THIS ACTIVITY MAY REACH FAR
NORTHERN SECTIONS OF THE FORECAST AREA. THE COLD FRONT WILL MOVE
CLOSER TO THE FORECAST AREA ON WEDNESDAY SO THERE WILL BE A CHANCE
OF THUNDERSTORMS. THIS COLD FRONT WILL STALL OUT ACROSS NORTH
MISSISSIPPI SO THERE WILL STILL BE A CHANCE OF THUNDERSTORMS FOR
WEDNESDAY NIGHT AND THURSDAY.

BY FRIDAY...THE FRONT WILL START TO LIFT SLOWLY NORTH AS A WARM
FRONT WITH MORE THUNDERSTORMS EXPECTED. LOW PRESSURE WILL DEVELOP
ALONG THE FRONT AND MOVE INTO THE REGION FRIDAY NIGHT WHICH WILL
BRING A BETTER CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA.
THE FRONT WILL EVENTUALLY MOVE OUT OF THE REGION ON SATURDAY WITH
THE THREAT OF THUNDERSTORMS GRADUALLY ENDING SATURDAY NIGHT.

HIGH PRESSURE WILL START TO BUILD INTO THE REGION NEXT SUNDAY WITH
DRY WEATHER EXPECTED. TEMPERATURES FROM WEDNESDAY THROUGH NEXT
SUNDAY WILL BE AT OR SLIGHTLY ABOVE NORMAL LEVELS.

ARS

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDS WILL CONTINUE UNTIL A LINE OF SHRAS AND TSRAS MOVES
ACROSS THE AREA THIS EVENING WITH OCNL IFR VSBYS AND GUSTY WINDS.
MVFR CIGS WILL PREVAIL AFTER THE LINE MOVES THROUGH UNTIL ABOUT
MID MORNING MONDAY BEFORE VFR CONDS RETURN. SOUTHWEST WINDS AT 10
TO 15 MPH WILL TURN W/WNW OVERNIGHT AND CONTINUE...GUSTY AT TIMES
ON MONDAY.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 19, 10:53 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 AM CDT SUN APR 19 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201900-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1153 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE...AND MUCH
OF NORTH MISSISSIPPI...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE MID SOUTH TONIGHT.

NUMEROUS THUNDERSTORMS SHOULD DEVELOP THIS EVENING ACROSS THE
ENHANCED RISK AREA AND SPREAD EASTWARD LATER TONIGHT. THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY WITH ANY SUPERCELL THUNDERSTORM THAT
DEVELOPS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING.

In the hours before

Local storm report, Apr 19, 6:03 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             3 S CARUTHERSVILLE      36.14N 89.67W
04/19/2015  E1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

&&

ARS
Local storm report, Apr 19, 6:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     8 SW POCAHONTAS         36.18N 91.07W
04/19/2015  E60 MPH          RANDOLPH           AR   PUBLIC

            ESTIMATED 60 MPH WIND.

&&

ZDM
Local storm report, Apr 19, 6:49 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     4 SW FISHER             35.45N 91.02W
04/19/2015                   POINSETT           AR   STORM CHASER

            ESTIMATED 70 MPH WIND GUSTS. TREES SNAPPED OR UPROOTED.

&&

ZDM
Local storm report, Apr 19, 6:55 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FUNNEL CLOUD     SW O'KEAN               36.17N 90.82W
04/19/2015                   RANDOLPH           AR   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED BETWEEN COLLEGE CITY AND OKEAN.

&&

ZDM
Local storm report, Apr 19, 7:28 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
828 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
04/19/2015  M60 MPH          POINSETT           AR   EMERGENCY MNGR

&&

ZDM
Local storm report, Apr 19, 7:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     OAK GROVE HEIGHTS       36.13N 90.52W
04/19/2015                   GREENE             AR   STORM CHASER

            TREE DOWN ON 611 ROAD.

0859 PM     HAIL             MARIE                   35.61N 90.08W
04/19/2015  E1.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            GOLFBALL SIZED HAIL AND ESTIMATED 60 MPH WIND.

&&

ZDM

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coahoma

When
April 19, 8:05 PM CST to 8:10 PM CST
Where
Coahoma County, Friars Pt to 0.33 mi SE of Friars Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.370, -90.630

Straight line winds produced structural damage to the Helena Chemical Plant.

Hail, Coahoma

When
April 19, 8:05 PM CST to 8:10 PM CST
Where
Coahoma County, Friars Pt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.370, -90.630

Hail, Coahoma

When
April 19, 8:15 PM CST to 8:20 PM CST
Where
Coahoma County, Moon Lake
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.420, -90.500

Thunderstorm Wind, Quitman

When
April 19, 8:50 PM CST to 8:55 PM CST
Where
Quitman County, 3.07 mi NNW of Belen to 0.81 mi SSE of Hinchcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.309, -90.375

Three trees were uprooted due to straight line winds west of Hinchcliff.

Hail, Panola

When
April 19, 9:10 PM CST to 9:15 PM CST
Where
Panola County, 3.11 mi SSW of Eureka Spgs to 2.45 mi WSW of Shuford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.208, -89.889

Golf ball size hail fell east of Pope.

Hail, Panola

When
April 19, 9:25 PM CST to 9:45 PM CST
Where
Panola County, 1.46 mi SSW of Batesville Panola Ar to 1.65 mi SSE of Tallahatchee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.352, -89.913

Quarter size hail fell at the Highway 35 exit on Interstate 55 near Batesville.

Hail, Benton

When
April 19, 10:05 PM CST to 10:10 PM CST
Where
Benton County, 3 mi W of Hickory Flat
Measured
1.25 in hail
Reported by
Public
Coordinates
34.620, -89.233

Hail, Union

When
April 19, 10:30 PM CST to 10:35 PM CST
Where
Union County, 2 mi WNW of Etta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.481, -89.232

Hail, Union

When
April 19, 10:35 PM CST to 10:40 PM CST
Where
Union County, Poolville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.470, -89.120

Thunderstorm Wind, Pontotoc

When
April 19, 11:25 PM CST to 11:30 PM CST
Where
Pontotoc County, 2 mi W of Pontotoc to 0.82 mi W of Pontotoc
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.250, -89.035

Straight line winds knocked down trees at the intersection of Highway 15 and Highway 76 on the west side of Pontotoc.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570993, 570994, 570992, 570995, 570997, 570998, 571010, 571012, 571001, 571015.